Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 15, 2017, 4:21 PM EDT for Dare County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 15, 2017, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 144 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WWUS82 KMHX 152021 SPSMHX Special Weather Statement National Weather Service Newport/Morehead City NC 421 PM EDT SAT JUL 15 2017 NCZ103-152045- Outer Banks Dare- 421 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY... At 420 PM EDT, a strong thunderstorm was located near Waves, or 14 miles southeast of Stumpy Point, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3542 7567 3565 7563 3565 7543 3538 7546 TIME...MOT...LOC 2020Z 276DEG 19KT 3557 7554 $$ 26
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:56 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 15, 3:56 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 356 PM EDT Sat Jul 15 2017 .SYNOPSIS... A weak cold front will approach from the northwest today and then stall and dissipate over the area Sunday into Tuesday. Offshore high pressure should become dominant again by midweek. A cold front will approach the region late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 3 PM Saturday...Heat Index values have briefly reached 100-105 degrees late this afternoon but will be decreasing with increasing clouds precipitation associated with approaching weak surface cold front. Eastern NC remains in a "Marginal" severe risk for this afternoon/evening. The aforementioned ill defined front was currently located from southeast Virginia to central NC. Scattered strong thunderstorms were beginning to rapidly develop in vicinity of this boundary and near local sea breeze circulations. These storms should merge near the coast later this evening. Strong heating of the atmosphere with temps in the 90s and dewpoints in the 70s have produced MUCAPE values in excess of 3500 J/kg. Although shear is marginal, the flow is slightly stronger than the past several days and will support pulse multi-cell type thunderstorms. Interacting boundaries and storm mergers will lead to better storm organization in these locations and with PW values >2" precipitation loading will aid the potential for isolated damaging wind gusts in the strongest storms. Current thinking is that there will be a break in the precipitation or at least less coverage after midnight and have decreased PoPs accordingly. Another concern is the threat for flooding. With PW values well in excess of 2" and MBE vectors supportive of training/back- building convective development, locally heavy rains are likely with rainfall rates of 2" to 3" + per hour likely. The high resolution models suggest local amounts of 4"+ will be possible through this evening and this supports the WPC including our area in a "Slight" risk for excessive rainfall. With the likelihood of rain cooled air affecting much of the region overnight, low temps should be slightly cooler but still sultry with readings in the lower to middle 70s expected. && .SHORT TERM /SUNDAY/... As of 3 PM Saturday...WPC is forecasting a "Slight" risk for excessive rainfall again across our region on Sunday as we remain in a very moist airmass with PW values hovering around 2" and the weak front begins to dissipate over the area. Expecting a minimum of precipitation in the morning with the activity ramping up in the afternoon with diurnal heating. Local flooding will be the main threat as the storms will have torrential downpours and local amounts 3"+ will be possible. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 330 PM Saturday...Unsettled weather will continue to impact Eastern NC into early next week due to an upper trough and surface front that will affect the area. A return to more typical summertime pattern develops by midweek with temps warming to a few degrees above normal. A cold front is expected to move into the region Saturday. Sunday night-Tuesday...A upper level trough persists across the eastern seaboard through Monday then will close off into an upper low over the region by Tuesday night. The weak/stalled surface front will dissipate near or just north of the northern zones with southwesterly flow overtaking the region again by late Tuesday. This will keep at least scattered shower and thunderstorm threat through the period. Continue likely PoPs most areas Sun Night and kept higher chance PoPs the rest of the period. Temps will be in the mid/upper 80s Monday then warm back to near 90 for inland highs by Tuesday. Wednesday-Saturday...12Z guidance in somewhat better agreement with the upper pattern mid to late week with a weak upper low slowly retrograding southwest and upper ridging across the central CONUS building across the Tenn River valley and into NC/VA. This pattern will keep the storm track north of the area with a return to a typical inland trough/offshore high pattern for eastern NC and will keep a typical climo 20/30% PoPs for diurnally driven convection. Shortwave energy moving across the Great Lakes and Ohio River valley Friday breaks down the upper ridge with an attendant cold front approaching the region. Some model differences continue with the timing of the front and how far it pushes into the region Saturday but better forcing expected to bring greater coverage of convection. Max temps warm back into the low 90s inland to mid/upper 80s coast Wednesday and into the mid 90s inland to upper 80s to around 90 along the coast Thursday-Saturday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Short Term /through Sunday/... As of 3 PM Sat...The TAF forecast will be difficult as the main contributer to sub VFR conditions will be scattered to numerous thunderstorms mainly this afternoon and evening and again Sunday afternoon. Any storms will produce brief IFR conditions and strong wind gusts 35+ kt. Late tonight the BUFKIT NAM soundings were indicating the potential for IFR ceilings 9-14Z especially in vicinity of KISO-KPGV. Outside of convection expecting VFR conditions and light winds through Sunday. Long Term /Sunday night through Thursday/... As of 340 PM Saturday...Periods of sub-VFR conditions in scattered showers/thunderstorms will be possible through Tuesday with upper troughing persisting over the region and a slowly dissipating front near the region. Shower/thunderstorm chances diminish Wednesday and especially Thursday as upper ridging builds in from the west. There will also be occasional sub-VFR conditions during the early morning hours with the threat for low stratus and/or fog. && .MARINE... Short Term /Tonight and Sunday/... As of 3 PM Saturday...The flow will remain S/SW across the waters through Sunday. Winds across most of the waters were 10-15 kt except for the central waters where stronger winds of 15 to 20 kt were occurring. Winds all waters will become 10-15 kt tonight and continue Sunday. Seas will remain 2-3 ft through Sunday, except for the central waters where seas were 4 ft with some 5 footers across the outer waters. These seas will subside to 2 to 3 ft overnight and continue 2-3 ft Sunday. Long Term /Sunday night through Thursday/... As of 345 PM Saturday...A stalled cold front just N/NW of the waters will gradually dissipate early next week with an inland trough/offshore high pressure pattern returning for the middle of next week. S/SW winds will remain around 5-15 kt and seas mostly 2-3 ft through Thursday. 4 ft seas will be possible for the outer fringes of the central and southern coastal waters at times. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...SK AVIATION...JME/SK MARINE...JME/SK
Hazardous weather outlook, Jul 15, 5:30 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 530 AM EDT Sat Jul 15 2017 NCZ029-044>047-079>081-090>095-098-103-104-160930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 530 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Hot and humid conditions are expected again today with heat index values exceeding 100 degrees by this afternoon. Scattered to numerous showers and thunderstorms with strong wind gusts and torrential downpours with local poor drainage flooding are expected from this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms with torrential downpours are expected again Sunday and Sunday night with local poor drainage flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
In the hours before
Special weather statement, Jul 15, 4:01 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 401 PM EDT SAT JUL 15 2017 NCZ080-093-094-152100- Craven-Beaufort-Pamlico- 401 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES... At 400 PM EDT, a strong thunderstorm was located 7 miles northwest of New Bern, moving east at 25 mph. Winds in excess of 35 mph are possible with this storm. Locations impacted include... New Bern, Bayboro, Alliance, Aurora, Bridgeton, Stonewall and Vandemere. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3511 7723 3528 7727 3533 7665 3506 7665 TIME...MOT...LOC 2000Z 269DEG 20KT 3519 7717 5
Special weather statement, Jul 15, 4:17 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 417 PM EDT SAT JUL 15 2017 NCZ103-152100- Outer Banks Dare- 417 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY... At 416 PM EDT, a strong thunderstorm was located near Bodie Island Lighthouse, or 10 miles northeast of Stumpy Point, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Oregon Inlet, Bodie Island Lighthouse and Wanchese. Torrential rainfall of up to 2 inches in an hour is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3569 7570 3588 7563 3576 7507 3551 7519 TIME...MOT...LOC 2016Z 289DEG 16KT 3576 7556 8
Special weather statement, Jul 15, 4:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 421 PM EDT SAT JUL 15 2017 NCZ103-152045- Outer Banks Dare- 421 PM EDT SAT JUL 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY... At 420 PM EDT, a strong thunderstorm was located near Waves, or 14 miles southeast of Stumpy Point, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Seek Shelter in a nearby building or vehicle. Strong winds are capable of knocking down small trees and blowing around trash cans... potted plants...lawn furniture and other light outdoor objects. LAT...LON 3542 7567 3565 7563 3565 7543 3538 7546 TIME...MOT...LOC 2020Z 276DEG 19KT 3557 7554 26
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:12 PM EDT | Special Weather Statement | MHX | Washington | 33 min |
| Jul 14, 9:59 PM EDT | Special Weather Statement | MHX | Dare | 61 min |
| Jul 14, 10:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 14, 10:36 PM EDT | Special Weather Statement | MHX | Washington | 54 min |
| Jul 14, 11:21 PM EDT | Special Weather Statement | MHX | Tyrrell | 54 min |
| Jul 15, 12:07 AM EDT | Special Weather Statement | MHX | Dare | 38 min |
| Jul 15, 1:05 AM EDT | Special Weather Statement | MHX | Tyrrell | 25 min |
| Jul 15, 1:24 AM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 15, 1:30 AM EDT | Special Weather Statement | MHX | Dare | 30 min |
| Jul 15, 6:05 AM EDT | Special Marine Warning | MHX | 55 min | |
| Jul 15, 3:53 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 15, 4:01 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 59 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | MHX | Dare | 43 min |
| Jul 15, 4:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jul 15, 4:36 PM EDT | Special Weather Statement | MHX | Pamlico | 54 min |
| Jul 15, 4:40 PM EDT | Special Weather Statement | MHX | Hyde | 35 min |
| Jul 15, 4:43 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 15, 4:53 PM EDT | Special Marine Warning | MHX | 37 min | |
| Jul 15, 4:59 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 46 min |
| Jul 15, 5:15 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jul 15, 5:31 PM EDT | Special Weather Statement | MHX | Dare | 29 min |
| Jul 15, 5:35 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 15, 5:43 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 47 min |
| Jul 15, 5:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 15, 6:12 PM EDT | Special Weather Statement | MHX | Dare | 33 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 44 min |
| Jul 15, 6:36 PM EDT | Flash Flood Warning | MHX | Jones, Onslow | 84 min |
| Jul 15, 6:40 PM EDT | Special Weather Statement | MHX | Tyrrell | 65 min |
| Jul 15, 6:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 15, 6:45 PM EDT | Special Weather Statement | MHX | Dare | 45 min |
| Jul 15, 7:13 PM EDT | Special Weather Statement | MHX | Jones | 47 min |
| Jul 15, 7:40 PM EDT | Special Weather Statement | MHX | Onslow | 65 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.